A new study has found that troops are being given more caffeine through the dietary supplements than what is required.

Although, caffeine can be a good thing, getting too much of it can have adverse effects on health. In the study, researchers analyzed 31 supplements sold at military bases and found that less than 50 percent of the products had food labels that accurately reported the amount of caffeine present.

 "Caffeine is extremely safe in the amounts found in food, and research has showed with low to moderate doses, your performance - increased vigilance and decreased reaction time - is better. But like any drug or medication, get too much of it, and the benefits decrease. At high doses, you are going to have side effects," said Dr. Pieter Cohen, study author and assistant professor at Harvard University and internist at Cambridge, according to Military Times.

Most of the tested products were for weight loss or workout supplements. One of the products, Cohen noted, was marketed as a multivitamin.

20 products in the study had listed the amount of caffeine on the food label. Of these, researchers found that nine reported accurate amounts of caffeine.

"This is all legal and legitimate from a regulatory standpoint, but from a consumer standpoint, it's not helpful. The quantity of caffeine should be clearly stated on a label and needs to be accurate," Cohen said, reported Military Times.

Consumer Reports had recently found that many energy drinks sold in the market contain more caffeine than what is reported on the label.

Cohen recommended that troops must consume caffeine from pills and gums that are properly labeled as too much of a good thing can also damage health.

"We don't want to throw caffeine under the bus. Caffeine is a safe, fantastic ingredient. ... I would avoid supplements that list caffeine in any amount on their labels. Combining them with energy drinks or any other caffeinated product could be detrimental to your health," Cohen concluded, reports Military Times.

The study is published in the journal JAMA Internal Medicine.